Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


I am not sure about the treatment that I am about to start Please Help

Aug 27, 2016

I need your opinion. I am not sure about the treatment that I am about to start (I need to start). I am not on meds yet. On 7/21/15 my Labs were CD4 639 and VL 1,470. I have 7 years with the HIV but my body has been dealing well with it, never under 600 CD4 and VL always form 1k up to 2k. In country (Mexico) it I was not recommended to start treatment until your CD4 are under the 350 copies. Last visit to the doctor he request a new set of labs since my last labs was a year ago (based on his recommendation once a year was good) he told me that independently of the results I need to start treatment since the new rules changes New rules are that it doesnt matter the CD4 and VL you need to start treatment ASAP so I get use to the idea and I was fine with it I didnt have any concern since I will start with the basic treatment available in my country Atripla. Today I got the Labs results and the number was just not good at all CD4 219 and VL 768,000 INCREDIBLE not sure how this happens but It happened in less than a year. So I went immediately to my doctor since I knew this was not good. The worst news for me is that he told me that due to my Labs results I need to start with something stronger than Atripla and I got worry, he prescribe me: TRUVADA , NORVIR AND REYATAZ. He stated that this is due to the high VL and the Low CD4. So my question is: Is this true? Do I have any other option? It sounds like a really old meds.. and I just read that some of the side effects is yellow skin and eyes. Can you please give me your opinion?

Thanks in advance and sorry for the extended post.

Response from Dr. Young

Hello and thanks for posting from lovely Mexico.

I have some differences with your doctor's opinions. First and very importantly, since 2014, Mexican National HIV Treatment Guidelines, like those in over twenty other nations, and like the 2015 World Health Organization guidelines, recommend treatment for all people living with HIV, irrespective of CD4 count, viral load or clinical stage (symptoms).

You do have a high viral load, and relatively low CD4 count now, so starting treatment is a very strong recommendation. As for treatments, national recommendations in Mexico do differ from ours in the US, but there's no fundamental difference in the efficacy of Atripla (tenofovir/FTC/efavirenz) and Truvada+Norvir+Reyataz. The later boosted PI regimen is usually quite well tolerated (in my opinion, better than Atripla), though a small percentage of people do experience some yellow discoloration of the skin and eyes (if you stay well hydrated, this effect is minimized).

Regarding "old meds", both regimens, once very popular here in the US, have been demoted off of the "preferred" list for initial treatment, replaced by several integrase inhibitor-based regimens, and one (Prezista) boosted PI regimen. These are generally better tolerated and more potent, though not available yet in many countries for initial treatment.

Nonetheless, the Truvada+Norvir+Reyataz regimen should be very potent, reduce your viral load to undetectable levels (within 6 months or so) and restore your immune health.

I hope that helps, BY



Previous
HIV HYPERPIGMENTATION
Next
Best hiv Hosp in Chicago

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement